Harvard Women's Health Watch

By the way, doctor: What can I do about strep B vaginitis?

Q. I'm 61 and recently began to have a vaginal discharge. It's not itchy, but sexual intercourse is painful. My doctor diagnosed it as strep B vaginitis and prescribed amoxicillin, which helped. But the discharge returned within a week. What do you recommend?

A. Some vaginal discharge is normal. It helps to protect against vaginal infections and provides lubrication for the vaginal tissues. The discharge consists of vaginal skin cells, mucus, and fluid, as well as Candida (a type of yeast) and vaginal flora, the bacteria normally found in the vagina. Strep B, or group B streptococcus, is one possible constituent of the vaginal flora. Most of the time, vaginal flora and Candida co-exist peacefully. But a change in the balance and in vaginal pH (acidity) may result in vaginal inflammation, or vaginitis.

Group B streptococcus is not usually a cause of vaginitis. Even when strep B is found in a laboratory culture of vaginal discharge, it's hard to tell whether it's the culprit or just an innocent bystander, since it harmlessly colonizes the vagina in up to about one-third of women. If strep B is causing the symptoms, then a course of amoxicillin would be the right treatment. The fact that your discharge returned after taking amoxicillin suggests that the infection wasn't completely treated — or that other factors may be contributing to your symptoms. One possible cause is bacterial vaginosis — a condition in which there is an overgrowth of certain unhealthy bacteria, often causing a fishy odor. This condition may respond to amoxicillin, but metronidazole and clindamycin are more likely to cure it.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »